Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 78, NWS Blacksburg, VA

May 31, 2003Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2003, 3:13 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 3:13 PM EDT (19:13 UTC)
Expired
May 31, 2003, 3:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS51 KRNK 311913
SVRRNK
VAC161-770-775-311945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SALEM IN WEST CENTRAL VIRGINIA
  ROANOKE IN WEST CENTRAL VIRGINIA
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 345 PM EDT.

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF ROANOKE...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  ROANOKE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3714 7997 3718 8004 3729 8003 3728 7985
          3722 7985

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:15 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 31, 11:15 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1115 AM EDT SAT MAY 31 2003

INITIAL BAND OF SHOWERS AND THUNDER NOW EAST OF THE CWA WITH
SCATTERED LIGHTER SHOWERS DEVELOPING IN THE MOUNTAINS.  SAT PIX
SHOWING LOTS OF CLOUDS BEING LEFT BEHIND WITH CIGS IN THE MOUNTAINS
BELOW 2K FEET.  AT 14Z THE COLD FRONT WAS LOCATED FROM ILN TO
MURFEESBORO TN TO NORTHERN MISSISSIPPI.  CONSIDERABLE NUISANCE CU
ALREADY FORMING IN EASTERN KY WITH SOME MORNING INSOLATION.  WITH CU
BECOMING MORE WIDESPREAD THIS SHOULD LIMIT INSTABILITY IN THE
MOUNTAINS OF WV/VA...WITH POTENTIAL FOR MAINLY GARDEN VARIETY
SHOWERS AND THUNDERSTORMS PER COORD WITH SPC. EAST OF THE MOUNTAINS
SOME SUN IS BREAKING THROUGH AFTER THE SHOWERS AND WINDS HAVE BACKED
TO THE SOUTH.   BIGGEST  QUESTION HERE IS HOW UNSTABLE IT WILL
BECOME BEFORE PREFRONTAL BAND OF STORMS PUSHES IN.  12Z
SOUNDINGS/BUFR DATA INDICATING NARROW WINDOW FOR POTENTIAL SEVERE
EAST OF THE BLUE RIDGE.  IF INSOLATION IS LIMITED BY CLOUDS THEN
WIND SHEAR MAY BE TOO STRONG FOR GIVEN INSTABILITY TO SUPPORT SEVERE
THUNDERSTORMS THIS AFTERNOON AFTERNOON...UNLESS CAPES CAN APPROACH
OR EXCEED 2000J/KG.  THINKING IS THE SLIGHT RISK CAN PROBABLY BE
MOVED TO NEAR THE BLUE RIDGE WITH SOME MINOR ADUSTMENTS TO THE
MODERATER RISK AREA.  STRONG DIRECTIONAL/SPEED SHEAR COULD EASILY
MEAN SPELL SUPER CELLS IF INSTABILITY DOES INDEED BECOME STRONGER.  WILL
TEMPER DOWN STRONG WORDING IN THE FORECAST FOR THE EAST WITH MENTION
OF SEVERE AND JUST GO SHRA/TSRA LIKELY.

WITH ADDITIONAL CLOUDS WILL SCALE BACK TEMPS JUST A BIT EVEN IN THE
PEIDMONT.

.RNK...
NC...WIND ADVISORY FOR TONIGHT AND SUNDSAY MORNING FOR ZONES
NCZ001>002...NCZ018.

VA...WIND ADVISORY FOR TONIGHT AND SUNDAY MORNING FOR ZONES
VAZ015>016.

WV...NONE.

NOGUEIRA
Hazardous weather outlook, May 31, 1:05 PM EDT, 2 hours 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY EAST
OF A LINE FROM LYNCHBURG TO MARTINSVILLE

IN ADDITION WINDS WILL INCREASE BEHIND A COLD FRONT TONIGHT. THERE IS A
WIND ADVISORY IN EFFECT FOR TONIGHT THROUGH SUNDAY MORNING FROM
CARROL COUNTY VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

SUNDAY...EXPECT STRONG WINDS IN THE MORNING. RED FLAG CONDITIONS ARE
POSSIBLE...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA.

SUNDAY NIGHT AND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

MONDAY NIGHT...TEMPERATURES WILL BE UNSEASONABLY COLD. SCATTERED
FROST IS POSSIBLE IN THE DEEPER MOUNTAIN VALLEYS.

TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS/SPN

In the hours before

Special weather statement, May 31, 12:35 PM EDT, 2 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT SAT MAY 31 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY EAST OF A LINE FROM LYNCHBURG TO
MARTINSVILLE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE
THROUGH THE AREA DURING THE AFTERNOON.  THERE IS THE POTENTIAL FOR A
FEW STORMS TO BECOME SEVERE. THE MAIN THREAT FROM THE STORMS IS
DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO IS
POSSIBLE.

STORM SPOTTER AND SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SPN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:40 PM EDTSevere Thunderstorm WarningRNKHalifax65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.